When Your Brain Is Lying To You

So, this was stupid.

I went to fill a script and I was out of refills. Then I dashed off to New York City for the Social Good Summit as a guest of the UN Foundation and Shot@Life (I’m a social good fellow, not to be all braggy and stuff, but it’s kinda awesome), forgetting to call my doctor and ask her to call it in. Then I got home, was emotionally exhausted from spending two days hearing about the world’s problems (and, yes, how people are solving them) and realized I was out of another med. Then I got busy working and forgot to fill that one too.

And guess what happened? Today I woke up feeling like I was having another mixed-effected episode, like I did when I first started on anti-depressants in 2009. Heart pounding anxiety, fear of going outside, panic – the works.

I’ve gotten all my meds again, and I’m sure I’ll be better in a few days. But I’m confounded by my brain, yet again; I’m finding that I’m “feeling” two things at the same time. I feel such an unbearable hopelessness combined with an intense fear; I not only feel horribly sad but also completely unsafe.

But worst of all? I feel like tossing ALL the meds because, after all, I never had this happen when I was on nothing! Right? So what if I had crazy mood swings and felt angry all the time?

OY.

Luckily, I have good friends like Katherine who are endless resources, The Bloggess who remind me that depression lies, and friends like Dresden that listen.

But in the meantime, I’m feeling raw and exposed and uncomfortable and, frankly, kinda crazy. Be patient with me, alright?

Comments Closed

Comments

  1. says

    I just want to say, as someone who has battled anxiety and depression, both with medications and without them for the better part of my adult life,, that I am here, abiding with you.

  2. Tracy says

    I not always a huge fan of what Cecily says on this blog and have gotten “banned’ for speaking my mind-so I am not all rah rah Cecily, but I think your post RP Thomas is mean and out of line. I can understand how you run out of med and you feel fine. YOu put it on the back burner thinking you will get to it and then you don’t. It’s only when it all hits you that you realize how much you NEED to stay on your meds. I am sure if she felt this way the first day she would have gotten them refilled immediatly. I do agree they are a priority, but it’s also not playing martyr IMO. I’m sure she will remember this feeling and not let them run out again.

  3. says

    So sorry to hear this, beautiful. Also, downright pissed off that I know exactly.what.you.mean. Fuck! I hate it. Especially these past couple of days when I’ve lost sleep over this shit. Panic coursing through my veins (adrenaline?) for no apparent reason. It’s so physical, I just want to break out of my body and maybe beat it up a little. Nothing’s wrong. Just my wiring. Goddamn. Love you, Cec. Glad you posted this. I fall into the trap of thinking it’s just me sometimes. Lies!

  4. Kathleen says

    I’m sorry. Hang in there. The closest experience I have to that is when I was low thyroid and they thought I had post-partum depression and gave me Wellbutrin. Suddenly instead of being merely depressed I felt I understood (and I quote myself) “The deep underlying sadness of life.” Life got a lot better after I ditched the Wellbutrin and started Synthroid. I wish you a quick recovery and maybe a couple of quiet days in your home.

  5. says

    From someone who’s had a very bad couple of days, that complete a pretty rotten few weeks, which capped off a challenging several months, and now is considering going back on meds after being off for years…I hope the next couple of days are manageable and I wish you peace. It’s tricky to navigate our brains sometimes!

  6. says

    Sending you the courage to keep going even if it gets tough! I can relate to the emotional mood swings and being angry all of the time! I mean all of the time for no reason the anger sets off. My mother being Major Depression personified I of course do not want to go on medication. I am now trying what Dr. Mercola suggests on his website, check him out! He says that gluten intolerance and eating grains or sweeteners of any kind contribute to depression. I have been grain free, high carb free and sweetener free for two years now. Except when I can’t stand it any more and binge on chocolate and sugar….with the result that the next day I am depressed and angry once again!!!! Better to stay free of that stuff for me, and you can basically eat all you want and lose weight as the sugar/carb roller coaster that affects insulin and fat storage is no longer working its nasty result on our body. Maybe worth a try even if it is hard and the comfort food is not available, but our mental health is. Lots of hugs, Harini

  7. says

    My intuition says (not for the first time) that you should let your thyroid be checked properly by a well-informed endocrinologist and maybe afterwards forget about the depression / anxiety / overweight crap altogether. My best girlfriend – for example – found out that she was treated medically for almost 20 years (!) because of bipolar syndrome, but indeed has got hashimoto thyreoiditis, indeed (which causes permanent underfuction of the thyroid).

    You have an excellent thyroid self-help expert in the USA called Mary Shomon: http://en.wikipedia.org/wiki/Mary_Shomon. Check it out!

    • says

      Paula – isn’t it crazy how thyroid plays a part in so much? I have Hashimoto’s as well and was shocked by how things got better after I started treating it.

      Cecily – thinking of you. This is just a ripple.

  8. says

    Oh no, that’s a terrible way to feel. I can totally relate to the anxiety and panic attacks. And when I don’t refill my meds, I am a HOT MESS. Hang in there.

    *big hugs*

  9. says

    So sorry. So very sorry. Don’t kick the meds to the curb. You need them, and life will be better soon. At least, that’s what I’m telling myself. My brain is currently telling me dirty rotten lies too. :(

  10. says

    Thank you for this post. I recently did a very similar thing with my meds, and ended up in a very dark and scary place. I, too, am back on my meds and digging out slowly. Thanks for making me feel less alone.